North Carolina, 2009

Hail in North Carolina, May 29, 2009

May 29, 2009 · NWS RNK · 3 events in 3 counties and zones

A cold front moved through the area late in the afternoon into the early evening on May 29th. Thunderstorms developed along the Blue Ridge and moved eastward into the Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moved through the area late in the afternoon into the early evening on May 29th. Thunderstorms developed along the Blue Ridge and moved eastward into the Piedmont. Some of these storms became severe producing penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 29, 12:32 PM EST, 18 minutes earlier.

Area forecast discussion, May 29, 12:32 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT FRI MAY 29 2009

.SYNOPSIS...
A COLD FRONT WILL PUSH EAST ACROSS THE AREA TODAY AND THEN
OFFSHORE THIS EVENING. THIS WILL KEEP THE THREAT FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS GOING THROUGH EARLY THIS EVENING. DRIER
WEATHER WILL FINALLY MAKE A RETURN BEHIND THE FRONT OVERNIGHT...AND
THEN CONTINUE FOR THE MOST PART INTO THE WEEKEND AS HIGH PRESSURE
BUILDS IN FROM THE WEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
18Z FRIDAY UPDATE TO INCLUDE SEVERE WEATHER WATCH NUMBER 314 FOR
AMHERST AND BUCKINGHAM COUNTIES.

UPPER LEVEL TROUGH AND SHORT WAVE WILL ENTER THE WEST EARLY THIS
AFTERNOON BRING SHOWERS TO MAINLY THE MOUNTAIN EMPIRE...GRAYSON
HIGHLANDS AND THE NORTH CAROLINA HIGH COUNTY. THROUGH THE
AFTERNOON...THESE SHOWERS WILL DIMINISH WITH CONVECTION IGNITING
EAST OF THE BLUE RIDGE AND ALONG THE SURFACE FRONTAL BOUNDARY. LOCAL
WRF TIMING CONVECTION IN SURRY AND YADKIN COUNTY AROUND 18Z...THEN
INTO SOUTHSIDE VA/NW NC PIEDMONT AROUND 20Z. BY 23Z...THESE SHOWERS
WILL HAVE EXITED RNK CWA. HEAVY DOWNPOURS WILL ACCOMPANY THESE STORMS
ALONG WITH A SLIGHT RISK FOR LARGE HAIL AND DAMAGING WINDS FROM
MULTICELLULAR CLUSTERS. BUFKIT FORECAST SOUNDINGS ARE DISPLAYING
INVERTED-V PROFILES FOR ROA/LYH AND DAN. SPC HAS RNK PIEDMONT
COUNTIES IN A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON.

FOR THE AFTERNOON UPDATE...WILL INCREASE POPS ACROSS RNK SOUTH AND
EAST WHILE SHOWING A DRYING TREND TO THE NORTHWEST THROUGH THE
AFTERNOON. TEMPERATURES COOLING OFF WITH SHOWERS IN THE WEST WHILE
CLEARING ALONG AND EAST OF THE BLUE RIDGE ALLOWING TEMPERATURES TO
WARM TO AROUND NORMAL. PREVIOUS DISCUSSION BELOW...

COLD FRONT JUST WEST OF THE APPALACHIANS WILL FINALLY WORK EAST INTO
THE WESTERN CWA THIS MORNING AS S/W AND ASSOCIATED WEAK SURFACE WAVE
LIFT NE. GIVEN LINGERING HEAVY RAIN PRODUCING SHRA/TSRA WILL LEAVE
THE GOING WATCH UP UNTIL AT LEAST 6 AM AND SEE COVERAGE AT THAT
POINT BEFORE DROPPING. OTRW BOUNDARY WILL ONLY EDGE EAST INTO THIS
AFTERNOON AS WILL NEED TO WAIT FOR UPPER TROF AND SHEAR AXIS TO
CATCH UP LATER ON. JUST HOW FAR EAST THE FRONT GETS AND WHERE DEEPER
PWATS REMAIN KEY TO ADDITIONAL CONVECTION THIS AFTERNOON. LATEST
MODEL CONSENSUS SUGGESTS BEST THETA-E/LIFT ALONG THE EASTERN
PERIMETER THIS AFTERNOON BEFORE SHIFTING EAST BY EVENING. HOWEVER
LATEST LOCAL WRF A BIT SLOWER WITH WEAKER WESTERLY FLOW ALLOWING
CONVECTION TO REDEVELOP ALONG THE BLUE RIDGE AND THEN HEAD EAST.
SINCE TIMING HAS BEEN SLOWER WILL LEAN THAT WAY AND PULL HIGHER
CHANCE POPS BACK TO AT LEAST THE FOOTHILLS WITH HIGHEST SE. WILL
ALSO LEAVE IN A LITTLE MORE COVERAGE TO THE WEST TO ACCOUNT FOR
ISOLATED SHRA IN THE COOL POOL FOLLOWING THE FRONT LATER ON.
FORECAST RAOBS SHOW STRONG LAPSES ACROSS THE EAST WITH DECENT SHEAR
AND INVERTED V UNDER STRONG HEATING. THUS WILL INCLUDE MENTION OF
POSSIBLE SEVERE IN THE HWO FOR PARTS OF THE PIEDMONT INTO LATE THIS
AFTERNOON. MADE ONLY SLIGHT ADJUSTS TO GOING TEMPS WITH MORE
INSOLATION EAST AND CLOUDS WEST HOLDING MOST SPOTS THERE IN THE
LOW/MID 70S.

MAY HAVE SOME LINGERING TSRA MAINLY IN THE EAST EARLY THIS EVENING
OTRW DRY ADVECTION TO FINALLY WIN OUT OVERNIGHT AS THE 5H TROF
CROSSES AND BETTER NW TRAJECTORY DEVELOPS. THIS SHOULD ALLOW FOR
CLEARING SKIES AND COOLER TEMPS OVERNIGHT WITH LOWS MAINLY IN THE
50S TO AROUND 60 SE.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
FOLLOWED THE DRIER SREF/OP GFS/GEFS FOR SATURDAY...AS THE NAM HAS
SUSPICIOUS VORTICITY MAXIMA WHICH CREATE A MORE ACTIVE BOUNDARY BY
LATE SATURDAY. MOISTURE SEEMS TO BE LACKING FOR THIS MUCH PRECIP
ACROSS WEST VA ALSO WITH A GOOD DOWNSLOPING COMPONENT INTO SW VA. RH
VALUES STRUGGLING TO 30% PER THE GFS WOULD KEEP ANY STORMS
ISOLATED. CAN NOT TOTALLY RULE OUT PRECIP AS THERE WILL BE GOOD
LAPSE RATES IN PLACE AND A FAIR COLD FRONT DROPPING SOUTH TO THE
NC/VA BORDER BY LATE SATURDAY. LESS CHANCE ON SUNDAY AS HIGH
PRESSURE NOSES INTO THE TN VALLEY. H5 HEIGHTS INC INTO MONDAY WITH
H85 TEMPS NEAR +18C 0Z TUESDAY MERITED INC MAX T THAT DAY INTO THE
MID AND UPPER 80S.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
DURING THIS PERIOD WE WILL TRANSITION FROM THIS WEEKENDS EXITING
TROUGH TO BUILDING HEIGHTS ACROSS THE REGION AND AN INCREASING
SOUTHWESTERLY MOIST FLOW. WE SHOULD SEE A TREND OF MODERATING
TEMPERATURES...AND INCREASING CHANCES OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. MONDAY AFTERNOON WILL BE THE LEAST LIKELY
WITH CHANCES CONFINED TO THE NORTHERN MOUNTAINS OF NORTH CAROLINA.
THIS COVERAGE WILL INCREASE NORTH AND EAST DURING THE DAY TUESDAY.
BOTH DAYS HIGHS IN THE UPPER 70S TO NEAR 80 IN THE MOUNTAINS LOOK
PROMISING WITH MID TO UPPER 80S EAST OF THE BLUE RIDGE.

WEDNESDAY INTO THURSDAY...A BACKDOOR COLD FRONT WILL MOVE INTO THE
AREA AND STALL OVERHEAD THROUGH THURSDAY. WILL HAVE DAYTIME AND
NIGHTTIME SLIGHT CHANCE TO CHANCE POPS OVER THE REGION DUE TO THIS
FEATURE AND COOLER TEMPERATURES. HIGHS AROUND 70 TO LOWER 70S IN THE
MOUNTAINS AND UPPER 70S TO NEAR 80 EAST OF THE BLUE RIDGE ARE
EXPECTED. PRECIPITATION COVERAGE MAY END UP BEING GREATER THAN THE
CHANCE POPS THAT WILL BE IN THE FORECAST. THIS PATTERN WOULD BE
FAVORABLE FOR THUNDERSTORM COMPLEXES IN THE MID WEST...OR AT LEAST
THEIR DECAYING REMNANTS... TO RIDE ALONG THE FRONT AND INTO OUR
AREA...POTENTIALLY REQUIRING MUCH HIGHER POPS IN AT LEAST WESTERN
PORTIONS OF THE AREA.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
LOCALIZED CONVERGENCE IN THE VICINITY OF A WEAK COOL FRONT AND
UPSLOPING IS SUFFICIENT TO GENERATE A FEW SHOWERS WEST OF THE BLUE
RIDGE EARLY THIS AFTERNOON...BUT INFLUENCE OF DOWNSLOPING WILL
MINIMIZE THREAT OF ANY ORGANIZED REDEVELOPMENT OF SHOWERS OR
THUNDERSTORMS TO POINTS MAINLY EAST OF A LINE EXTENDING FROM KLYH
THROUGH KDAN...MAINLY DURING THE AFTERNOON HOURS. WILL INCLUDE
VCTS/VCSH MOST SITES THIS AFTERNOON WITH THE POSSIBILITY OF LOWERING
TO IFR/MVFR AT TIMES IN PASSING SHOWERS EAST AND AT KBLF LATER
BEHIND THE FRONT. CONDITIONS SHOULD RAPIDLY IMPROVE OVERNIGHT UNDER
DRY ADVECTION BEHIND THE FRONT. SOME LATE NIGHT MVFR/IFR IN FOG
POSSIBLE AT THE DEEPER VALLEY LOCATIONS SUCH AS KLWB BY MORNING OTRW
MOSTLY CLEAR SKIES AND VFR OVERNIGHT.

SURFACE HIGH PRESSURE IS EXPECTED TO BUILD SOUTHEAST INTO THE MID
ATLANTIC REGION FOLLOWING PASSAGE OF THE COOL FRONT OVERNIGHT INTO
EARLY NEXT WEEK...ALLOWING FOR A RETURN TO UNIVERSAL VFR
CONDITIONS OUTSIDE OF ISOLATED MAINLY AFTERNOON SHOWERS OR
THUNDERSTORMS EACH DAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/RCS
NEAR TERM...JH/RCS
SHORT TERM...KM
LONG TERM...DS
AVIATION...RCS
Hazardous weather outlook, May 29, 12:28 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 PM EDT FRI MAY 29 2009

NCZ001>004-018>020-VAZ007-009>020-022>024-032>034-043-WVZ042>045-
301730-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
128 PM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ005-006-VAZ044>046-058-059-301730-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-HALIFAX-
CHARLOTTE-
128 PM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO EARLY THIS EVENING. SOME OF THE STORMS COULD BE LOCALLY
STRONG TO SEVERE AND BE ACCOMPANIED BY HAIL OR STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ035-047-301730-
AMHERST-BUCKINGHAM-
128 PM EDT FRI MAY 29 2009

...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO EARLY THIS EVENING. SOME OF THE STORMS COULD BE LOCALLY
STRONG TO SEVERE AND BE ACCOMPANIED BY HAIL OR STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Roanoke radar (KFCX), 111 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Yadkin

When
May 29, 12:50 PM EST
Where
Yadkin County, 0.61 mi SSE of Marler
Measured
0.75 in hail
Reported by
Public
Coordinates
36.122, -80.815

Hail, Wilkes

When
May 29, 2:44 PM EST
Where
Wilkes County, 5 mi ESE of Moravian Falls
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.072, -81.097

Hail, Rockingham

When
May 29, 3:25 PM EST
Where
Rockingham County, Eden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.500, -79.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173499, 173498, 173500.